Objective: To report a significant increase in the serum levels of digoxin associated with the use of clarithromycin in six patients undergoing renal replacement therapy. Case summary: All six patients were males with end-stage renal disease and in need of renal replacement therapy. Four patients were anuric. The mean age was 78.8 ± 5.8 (66-83) years. All patients except one, who was treated by hemofiltration, were treated by hemodialysis. All patients except one, who had been treated with metildigoxin (0.35 mg/week), were also taking digoxin (0.375 mg/week). Clarithromycin was administered at a dose of 200 - 400 mg/day for the treatment of bronchitis in all patients. The concomitant administration of clarithromycin increased serum digoxin levels from 1.8 - 4.0-fold in all cases. In two of six cases, a high probability of digoxin intoxication and suspicion of digoxin intoxication was evident. In three of six cases, serum digoxin levels increased within 12 days after the co-administration of clarithromycin, while in the other three cases, serum digoxin levels were increased 53 - 190 days after the administration of clarithromycin. Conclusion: The simultaneous administration of clarithromycin caused an increase in digoxin levels in six patients undergoing renal replacement therapy. The increase in the serum digoxin can be attributed to the inhibition of P-glycoprotein in the intestine and/or bile capillary rather than the kidney by clarithromycin since renal function was dramatically impaired, and four of the patients were anuric. The issue of why serum digoxin levels were increased so late in three patients undergoing renal replacement is unclear. However, this interaction seemed to be clinically significant even in ESRD patients, whose renal function was highly impaired. The simultaneous use of digoxin and clarithromycin sbould be avoided even in patients undergoing renal replacement therapy whose renal function is impaired, since digoxin levels may increase unexpectedly.
|Number of pages||7|
|Journal||International journal of clinical pharmacology and therapeutics|
|Publication status||Published - 2005 Jan|
- Eubacterium lentum
ASJC Scopus subject areas
- Pharmacology (medical)